Mississippi, 2018

Lightning Strike in Mississippi, May 16, 2018

May 16, 2018 · NWS MEG · 1 event in 1 county or zone

An unstable airmass contributed to scattered thunderstorms across portions of north Mississippi during the late afternoon hours of May 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An unstable airmass contributed to scattered thunderstorms across portions of north Mississippi during the late afternoon hours of May 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 16, 2:51 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 16, 2:51 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
351 PM CDT Wed May 16 2018

.DISCUSSION...

Quite a bit of convection ongoing across West Tennessee at 3PM. A
battle of outflow boundaries from earlier convection has resulted
in the development of a cold pool driven cluster of storms moving
east through Hardeman County, Tennessee. We have had at least a
couple reports of storm damage including quarter sized hail and
some tree damage. This activity is expected to remain around the
severe threshold over the next couple of hours as the storms move
into a favorable and unstable airmass.

Coverage of storms should diminish east of the Mississippi River
as the atmosphere stabilizes after sundown. To our west, a remnant
MCV over western Arkansas is expected to continue a southeast
track through southern Arkansas tonight. A cluster of storms may
develop on the eastern flank of the MCV spawning new convection
for areas west of the Mississippi River through the late evening
hours.

By Thursday morning, convective activity should be relatively
sparse. A couple of shortwaves are expected to drop down into the
Lower Mississippi Valley by late morning. This should spark new
convection, mainly north of the I-40 corridor during the late
morning and afternoon hours. All models are consistent with
pretty good coverage of storms by late afternoon. Activity will
likely continue into the early evening hours before waning.

For Friday and Saturday, expect decreasing rain chances and
warming temperatures as shortwave ridging builds into the Mid-
South. Highs will top out in the low to mid 80's on Friday with
lower 90's on Saturday.

In the extended forecast, dry weather will be short-lived as the
upper level pattern changes once again. Southwest flow will
develop on Sunday and allow a series of shortwaves to rotate
through. This will keep 30-40 POPs in the forecast through at
least midweek. Beyond midweek, the upper level flow will shift
northwesterly and favor an MCS type pattern. Stay tuned.

AC3

&&

.AVIATION...
18Z TAFs

Scattered SHRA/TSRA enhanced by passing weak disturbances will
affect the sites over the next 24 hours...with the greatest window
of occurrence expected from midday through mid evening. Cigs and
vsby will generally be VFR with brief periods of MVFR...though
TUP may see a more persistent MVFR deck late. Winds will be light
and variable with a slight increase in speeds during convection
and a directional bias from the north.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 16, 3:41 AM CST, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
441 AM CDT Wed May 16 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
441 AM CDT Wed May 16 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to perhaps an isolated severe thunderstorm is
possible late this afternoon into early evening across the Mid-
South. Damaging winds along with localized heavy rainfall are the
threats if a thunderstorm develops and reaches severe limits.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 16, 2:37 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
337 PM CDT WED MAY 16 2018

MSZ011-012-162115-
Panola MS-Quitman MS-
337 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Western Panola County in northwestern Mississippi...
Quitman County in northwestern Mississippi...

At 337 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Darling, or 19
miles west of Batesville, moving south at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Panola and Quitman Counties should monitor this
storm closely.

LAT...LON 3426 9043 3426 9040 3437 9040 3442 9039
      3442 9030 3447 9030 3451 9024 3451 9020
      3454 9020 3455 9018 3455 8997 3416 8993
      3416 9013 3414 9014 3412 9045
TIME...MOT...LOC 2037Z 345DEG 11KT 3439 9027
Special weather statement, May 16, 3:14 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
414 PM CDT WED MAY 16 2018

MSZ004-005-009-162200-
Tippah MS-Alcorn MS-Prentiss MS-
414 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Southeastern Tippah County in northeastern Mississippi...
South central Alcorn County in northeastern Mississippi...
Northwestern Prentiss County in northeastern Mississippi...

At 414 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near Jumpertown, or 10 miles west of Booneville,
moving northeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tippah...south central Alcorn and northwestern
Prentiss Counties should monitor this storm closely.

LAT...LON 3455 8873 3460 8874 3460 8880 3471 8887
      3489 8859 3465 8844
TIME...MOT...LOC 2114Z 242DEG 9KT 3467 8875
Special weather statement, May 16, 3:31 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
431 PM CDT WED MAY 16 2018

MSZ009-014-016-162200-
Union MS-Lee MS-Prentiss MS-
431 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Eastern Union County in northeastern Mississippi...
Northern Lee County in northeastern Mississippi...
Southwestern Prentiss County in northeastern Mississippi...

At 430 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Keownville, or 11
miles west of Baldwyn, moving southeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Union...northern Lee and southwestern Prentiss
Counties should monitor this storm closely.

LAT...LON 3444 8857 3432 8880 3436 8882 3436 8883
      3454 8896 3460 8887 3460 8873
TIME...MOT...LOC 2130Z 323DEG 9KT 3454 8883
Special weather statement, May 16, 3:47 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
447 PM CDT WED MAY 16 2018

TNZ050-162215-
Haywood TN-
447 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...

Southern Haywood County in southwestern Tennessee...

At 447 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles southwest of
Brownsville. This storm was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Haywood County should monitor this storm closely.

LAT...LON 3540 8931 3540 8945 3548 8947 3555 8947
      3563 8929 3546 8914
TIME...MOT...LOC 2147Z 335DEG 3KT 3553 8936
Special weather statement, May 16, 3:56 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
456 PM CDT WED MAY 16 2018

MSZ004-014-016-162245-
Tippah MS-Union MS-Lee MS-
456 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Southeastern Tippah County in northeastern Mississippi...
Eastern Union County in northeastern Mississippi...
Northwestern Lee County in northeastern Mississippi...

At 456 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near New Harmony, or near New Albany, moving
northeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tippah...eastern Union and northwestern Lee
Counties should monitor this storm closely.

LAT...LON 3442 8861 3436 8882 3436 8893 3438 8893
      3438 8896 3449 8903 3466 8876 3460 8872
      3460 8874 3451 8874 3451 8867
TIME...MOT...LOC 2156Z 242DEG 9KT 3445 8891
Special weather statement, May 16, 4:12 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
512 PM CDT WED MAY 16 2018

TNZ050-162245-
Haywood TN-
512 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Southwestern Haywood County in southwestern Tennessee...

At 512 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Nutbush, or 9 miles
southeast of Ripley, moving southwest at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Haywood County should monitor this storm
closely.

LAT...LON 3567 8925 3545 8921 3550 8947 3555 8947
      3555 8948 3556 8948 3557 8949 3558 8949
      3558 8950 3560 8947 3567 8947 3568 8945
      3573 8943
TIME...MOT...LOC 2212Z 032DEG 7KT 3563 8943

The radar

The Columbus AFB radar (KGWX), 60 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lee

When
May 16, 4:35 PM CST to 4:37 PM CST
Where
Lee County, 1.14 mi WNW of (Tup)lemons Arpt Tup
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
34.279, -88.787

Tupelo fire department responded to a suspected lightning strike in the 4800 block of Countrywood Manor. Damage to the rear of the home with part of a wall also damaged.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753956.